The Anonymous Widower

Has Ciprofloxacin Attacked My Tendon?

After my gallstone operation, the hospital gave me a week’s Ciprofloxacin, which is an antibiotic, to take.

I took one tablet on Thursday evening and another on Friday morning. But as I returned from shopping at the Angel, it felt like I had a splinter in the heel of my left foot.

The pain was so bad I could hardly walk this morning.

I have had plantar fasciitis in the past in my left foot, and as someone, who has spent a working life looking for connections in databases, I wondered if the Ciprofloxacin had anything to do with it.

So I looked up the data sheet on MedLinePlus, which is a trusted site, from the US Library of Medicine.

The data sheet starts with this Important Warning.

This is the first paragraph of the warning.

Taking ciprofloxacin increases the risk that you will develop tendinitis (swelling of a fibrous tissue that connects a bone to a muscle) or have a tendon rupture (tearing of a fibrous tissue that connects a bone to a muscle) during your treatment or for up to several months afterward. These problems may affect tendons in your shoulder, your hand, the back of your ankle, or in other parts of your body. Tendinitis or tendon rupture may happen to people of any age, but the risk is highest in people over 60 years of age. Tell your doctor if you have or have ever had a kidney, heart, or lung transplant; kidney disease; a joint or tendon disorder such as rheumatoid arthritis (a condition in which the body attacks its own joints, causing pain, swelling, and loss of function); or if you participate in regular physical activity. Tell your doctor and pharmacist if you are taking oral or injectable steroids such as dexamethasone, methylprednisolone (Medrol), or prednisone (Rayos). If you experience any of the following symptoms of tendinitis, stop taking ciprofloxacin, rest, and call your doctor immediately: pain, swelling, tenderness, stiffness, or difficulty in moving a muscle. If you experience any of the following symptoms of tendon rupture, stop taking ciprofloxacin and get emergency medical treatment: hearing or feeling a snap or pop in a tendon area, bruising after an injury to a tendon area, or inability to move or to bear weight on an affected area.

After reading that, I decided the best thing to do was to call a doctor, so I dialled 111 and within three hours I was seeing a young local doctor in his surgery.

He decided to be prudent and changed the antibiotics.

I have since found out from this page on celiac.com, that not all Ciprofloxacin is gluten-free. Mine was from a company called Torrent.

October 2, 2021 - Posted by | Health | , , , ,

5 Comments »

  1. I have to say that the US Library of Medicine and the US National Institutes of Health are excellent sources of reference

    Comment by fammorris | October 2, 2021 | Reply

    • If they weren’t I would assume one of the US’s many lawyers would see them right!

      Comment by AnonW | October 2, 2021 | Reply

  2. James

    Well researched and a sensible decision.

    Look after yourself.

    Best

    Robin

    >

    Comment by Robin Lodge | October 2, 2021 | Reply

  3. Thanks!

    Comment by AnonW | October 2, 2021 | Reply

  4. Interesting, there are may side effects of antibiotics that aren’t known at all, not even by some GPs. The one which surprised me most was the fact that many of them have mood altering side effects. One bank holiday Monday, many years ago now, I was sat in a chair and was literally too scared to get off the chair, I was in a state of complete panic. Husband insisted that I see a doctor and he took me to the out of hours doctor – they were just starting to have them at that time. He just gave me a mild sedative, and told me to see GP for a psychiatric referral, which I did. IWe had health insurance and got to see an excellent doctor within a couple of days. His first words were to ask about my general health, was I on any other medication. I told him that I had just finished a course of antibiotics. He told me that the antibiotic I was on was a common cause of panic attacks, as were several others, and different people had that reaction of different antibiotics.

    Comment by nosnikrapzil | October 3, 2021 | Reply


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: